Virginia, 2007

High Wind and Strong Wind in Virginia, February 22, 2007

February 22, 2007 · NWS LWX · 5 events in 5 counties and zones

A fast-moving cold front and strong upper level disturbance pushed across the Mid Atlantic during the late morning of February 23rd. Strong northwest winds behind the cold front gusted up to 50 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A fast-moving cold front and strong upper level disturbance pushed across the Mid Atlantic during the late morning of February 23rd. Strong northwest winds behind the cold front gusted up to 50 mph. |Sporadic trees and power lines were downed throughout Albemarle County due to strong winds. Trees and power lines were downed in the City of Charlottesville.|A tree was downed outside of Port Republic, VA, in Augusta County. A wind gust of 63 mph was estimate in Free Union, VA.|A few trees were downed across a road in Madison, VA.|A Mesonet observing station in Wintergreen, VA, in Nelson County reported a measured wind gust of 63 mph.|Some small trees were downed due to high wind in Luray, VA, in Page County.|Roads were blocked by downed trees outside of Sperryville, VA, in Rappahannock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 22, 11:18 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 22, 11:18 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EST THU FEB 22 2007

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...

...HIGH WIND EVENT IS IMMINENT FOR A LARGE PORTION OF OUR AREA...

VERY STRONG COLD FRONT ON OUR DOORSTEP ATTM. SHOWERS ASSOC WITH
FRONTAL BAND RAPIDLY MOVING ACROSS THE NRN SHEN VLY AND BLUE
RIDGE. THESE SHOWERS ARE BEGINNING TO INCREASE IN CONVECTIVE
STRENGTH AS THEY MOVE INTO AN AREA WITH A NARROW RIBBON OF
ENHANCED ELEVATED INSTABILITY ACROSS THE CTRL AND ERN MD CORRIDOR.

MEANWHILE 500 MB 55 KT JET STREAK IS BEGINNING TO NOSE INTO
CENTRAL VA AND WE EXPECT VERY STRONG WINDS TO DEVELOP BETWEEN NOON
AND 2 PM THIS AFTN ACROSS CENTRAL AND NRN VA...WRN MD AND ERN WV.
THE STRONG SHOWERS...ISO TSTMS...WILL MAINLY AFFECT AREAS FROM
CTRL- ERN MD AND INTO FAR SRN MD THIS AFTN.

HAVE UPGRADED ALL COUNTIES FROM NELSON VA TO FREDERICK MD AND WEST
TO A HIGH WIND WRNG WHILE REMAINING AREAS TO THE EAST WILL REMAIN
IN A WIND ADVISORY THROUGH EARLY FRIDAY. COMMUNITIES WITHIN THE
HIGH WIND WARNING WILL LIKELY EXPERIENCE WIDESPREAD TREE DAMAGE
AND POTENTIAL POWER OUTAGES.

IN ADDITION...AREAS ALONG AND W OF THE ALLEG FRONT WILL EXPERIENCE
SCATTERED SNOW SHWRS THIS AFTN AND EVNG...WITH THE PTNL FOR A FEW
INCHES OF SNOW. WILL MONITOR FOR POSSIBLE SNOW ADV IN THOSE AREAS
DEPENDING ON THE COVERAGE AND INTENSITY.

GALES CONTINUE IN EFFECT ON THE WATERS.

JB

&&

.PREV DISCUSSION...
/ISSUED 408 AM EST THU FEB 22 2007/

SHORT TERM /TODAY THROUGH TONIGHT/...
ACTV WX PTTN IN THE SHORT TERM. STALLED FRNTL BNDRY ACRS VA/NC
BRDR...W/ WK WV OF LOPRES RIDING ALNG FRNT. MOST SHRA /AND EVEN
TSRA/ TO OUR S. LOTSA LOW CLDS ACRS CWFA...BUT OTRW BENIGN. THINK
THAT WL MSTLY CONT PAST SUNRISE. CUD BE A SHRA IN CNTRL VA AS WAA
PROVIDING SOME LIFT. ONCE THE SUN DOES RISE...CONTG WAA WL THICKEN
CLDS IN THE H8-7 LYR. MEANWHILE...BNDRY LYR TEMPS RISE A LTL...AND
SAID MSTR WL BE TRAPPED BENEATH INCRSG INVSN. LLVL FLOW CUD ALSO
CATCH A BIT OF AN ELY FETCH /SPCLY SERN CWFA/...SO A LTL DZ NOT OUT
OF THE QSTN.

FLOW THEN INCREASES AHD OF SHARP CDFNT...FM Y62-IND-PAH ATTM. GDNC
IN GOOD AGREEMENT FOR AN ELY AFTN FROPA. IN ADDITION TO GOOD PVA AND
LLVL CNVGNC... NOSE OF UPR JET IN PLACE...AND LAPSE RATES STEEPEN...
SPCLY N OF MD BRDR. A BIT OF CAPE /ARND 2000 J/KG/ COINCIDENT W/
FRNT. BUT LI STAYS WELL POSITIVE...AND CLDS PRSNT AND REMNANTS OF
ICEPACK SHUD PRECLUDE TSRA DVLPMNT. DO XPCT BAND OF SCT SHRA TO DVLP
ALNG CDFNT...INCR AS DAY WEARS ON.

BHD FRNT...ENVIRONMENT CONDUCIVE FOR STRONG MIXING...AND EASILY 40
KT WNDS AVBL IN COLUMN TO MIX DWN IN GUSTS. RDGS CUD CLIP EVEN HIER
WNDS...SPCLY HIGHLAND/PNDLTN CNTYS WITH ITS HIER TRRN. THINK MOST
RDGS WL SEE 45 KT WND GUSTS...AND THE AFOREMENTIONED 2 CNTYS CUD GET
TO 50 KT. WL RAISE WND HEADLINES W/ THIS PKG-- ADVYS FOR MOST OF
AREA XCPT HIGH WND WRNG FOR HIGHLAND AND PNDLTN. START TIME WL BE
SLGTLY STAGGERED BASED ON FROPA.

LLJ ACTUALLY STRENGTHENS DURING NGT...SO CONDS SHUD REMAIN WINDY
THRUT THE EVNG. DIURNAL EFFECTS SHUD PLAY A ROLE ALNG I-95 CRRDR
AFTR MIDNGT...BUT NOT ACRS RDGS. THIS DETERMINED ENDING TIME OF
HEADLINES.

THE STRONG NW WNDS SHUD BE EFFECTIVE IN SCOURING OUT CLDS E OF
BLURDG...BUT ITS UPSLOPE COMPONENT SHUD KEEP MSTR IN PLACE. TOO MUCH
SHEAR FOR SIG SHSN...BUT ENUF FOR AN INCH ACCUM IN FVRD LOCATIONS.

TEMPS TDA CUD BE TRICKY. CNTRL VA HAS BEEN WARM PAST CPL AFTNS...AND
W/ WAA...SEE NO REASON WHY TDA WONT BE A THIRD. ELSW...CLDS SHUD
INHIBIT WARMING. MAV TEMPS FVRD TDA...BLEND SEEMED OK TNGT.

LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FRIDAY...LOW PRESSURE MOVES FURTHER OUT TO SEA AS HIGH PRESSURE
BUILDS OVER THE GREAT LAKES. MODEL FORECAST MSLP CONTINUES TO
INDICATE A TIGHT PRESSURE GRADIENT...AND NEARLY PERPENDICULAR MSLP
AND H10-H5 THICKNESSES CONTOURS DISPLAY TEMPERATURE ADVECTION
SOLENOIDS INDICATIVE OF COLD ADVECTION. GFS AND NAM TEMPERATURE
ADVECTION TIME HEIGHTS AT VARIOUS POINTS VALIDATE THIS...AND
THEREFORE EXPECT ADVECTION TO AID IN VERTICAL MIXING THROUGH SUNSET.
850 MB WINDS FROM THE NAM AND GFS ARE GENERALLY STRONGEST IN THE
MORNING...ON THE ORDER OF 50 TO 60 KT. SO...THE HIGHEST GUSTS WILL
MORE THAN LIKELY OCCUR IN THE MORNING...WITH LOWER MAGNITUDES IN THE
AFTERNOON. FEEL REASONABLY CONFIDENT OF HEADLINE WORTHY GUSTS
CONTINUING FRIDAY MORNING WEST OF THE BLUE RIDGE...AND WILL CONTINUE
PRE-EXISTING WARNING/ADVISORY HEADLINES UNTIL 10 AM WEST OF THE
MTNS. GIVEN ADVECTION AND 850 MB TEMPERATURES GENERALLY FALLING TO
-10 C...HAVE LEANED TOWARD THE LOWER SET OF MOS NUMBERS WHICH FAVORS
TEMPERATURES ABOUT 10 DEGREES F LOWER THAN TODAYS FORECAST HIGHS.
21Z SREF 3 HOUR PRECIP SHUTS OFF ANY UPSLOPE QPF BY 18Z...SO ANY
LINGERING UPSLOPE SNOW SHOWERS WILL END FRIDAY MORNING. WITH THE
UPPER LEVELS BECOMING MORE CONVERGENT AND THE ATMOSPHERE MORE
SUBSIDENT...A SUNSHINE FILLED SKY WILL PREVAIL ON FRIDAY.

FRIDAY NIGHT THROUGH SATURDAY...SHORTWAVE RIDGE AT 500 MB MOVES FROM
THE OHIO VALLEY EAST TO THE MID ATLANTIC. MEANWHILE...HIGH PRESSURE
EXPANDS SOUTHEAST INTO THE MID ATLANTIC BY SATURDAY. GFS SHOWS HIGH
PRESSURE BECOMING DIRTY BY SATURDAY AS AN INFLUX OF H5-H3 MOISTURE
RETURNS ACROSS THE REGION. MOISTURE RETURN MAY BE A LITTLE TOO FAST
DESPITE DEVELOPING WARM ADVECTION ALOFT...AND WILL CONTINUE TO
HIGHLIGHT MOSTLY CLEAR/MOSTLY SUNNY CONDITIONS FOR NOW.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...HIGH PRESSURE MOVES OFF THE
MID ATLANTIC COAST SATURDAY NIGHT...ALLOWING A WEAK RETURN FLOW TO
FORM. FOCUS THEN SHIFTS TOWARD NEARLY VERTICALLY STACKED LOW
PRESSURE IN THE CENTRAL PLAINS. WARM ADVECTION AND ISENTROPIC LIFT
WILL STRENGTHEN AHEAD OF LOW PRESSURE...AND WILL SUPPORT THE
DEVELOPMENT OF PRECIPITATION OVER THE MID ATLANTIC SATURDAY NIGHT.
00Z OPERATIONAL GFS GUIDANCE INDICATES THIS OCCURRING WEST OF THE
MTNS IN THE EVENING...THEN OVERNIGHT EAST OF THE MTNS. THERE/S SOME
SUPPORT FROM THE 21Z SREF REGARDING THIS FASTER FORMATION OF
PRECIPITATION. MORE INTRIGUINGLY IS THE TYPE OF PRECIPITATION THAT
WOULD OCCUR IF PRECIPITATION FORMS THIS EARLY. 21Z SREF CZYS
ALGORITHM INDICATES MAINLY SNOW 78-84 HOURS WHILE THE BALDWIN
ALGORITHM SHOWS SNOW...SLEET AND FREEZING RAIN DURING THE SAME TIME.
00Z GFS BUFKIT SIDES TOWARD THE BALDWIN ALGORITHM...WITH A WINTRY
MIX OF PRECIPITATION BEFORE A PROBABLE CHANGE OVER TO RAIN ON SUNDAY
(EXCEPT PERHAPS OUR NORTH AND WEST CWA WHICH COULD STAY MIXED). NO
MATTER HOW YOU SLICE IT...MODEL GUIDANCE HAS TRENDED COLDER...AND
FASTER WITH THE DEVELOPMENT OF PRECIPITATION...SO THERE IS INCREASED
CONCERN ABOUT WINTRY PRECIPITATION SATURDAY NIGHT INTO EARLY SUNDAY.
LIKE THE CONCEPTUAL DEPICTION OF THE BALDWIN ALGORITHM AND
OPERATIONAL GFS WITH SNOW...SLEET AND FREEZING RAIN GIVEN SURFACE
TEMPERATURES BELOW 32 DEGREES F AND A WARM LAYER A FEW THOUSAND FEET
ABOVE THE GROUND ABOVE 32 DEGREES F. WILL INTRODUCE MENTION OF
WINTRY PRECIPITATION IN THE HWO PRODUCT. BOUNDARY LAYER TEMPERATURES
SHOULD FAVOR LIQUID FOR THE REST OF SUNDAY...AS INITIAL LOW PRESSURE
MOVES INTO THE GREAT LAKES AND NEW LOW PRESSURE FORMS OFF THE MID
ATLANTIC COAST. GIVEN CURRENT TIMING...PRECIPITATION WILL END SUNDAY
NIGHT...AND WOULD PRIMARILY END AS RAIN.

MONDAY THROUGH TUESDAY...UPSLOPE SNOW SHOWERS WILL OCCUR EARLY IN
THE WEEK IN FAVORED LOCATIONS...OTHERWISE HIGH PRESSURE GRADUALLY
BUILDING ACROSS THE AREA WILL BRING A RETURN TO DRY CONDITIONS WITH
TEMPERATURES AT OR SLIGHTLY BELOW CLIMO.

AVIATION /09Z-06Z/...
VFR CONDS ATTM...BUT XPCT CIGS TO LWR SIGNIFICANTLY THIS MRNG AS
INVSN STEEPENS TRAPPING MSTR BENEATH. WL KEEP CIGS IN MVFR
CATEGORY...BUT ON THE LWR END. LOOK FOR SLY FLOW TO PICK UP LT MRNG
AHD OF CDFNT...W SHARP WSHFT SCT SHRA ALNG BNDRY ELY TAFTN. STRONG
GUSTY NWLY FLOW POST CDFNT THRU AFTN-TNGT.

MARINE...
WNDS BENIGN ATTM...BUT WL PICK UP LT TAFTN BHD CDFNT. GLW WRNG IN
EFFECT AT 6PM ATTM...AND WL ONLY RECEIVE AN HR OR TWO ADJUSTMENT.
GUSTS AT LEAST 35 KT TO CONT THRU THE NGT.

GALES WILL BE ONGOING ON FRIDAY...AND WILL DIMINISH FRIDAY EVENING.
THERE COULD BE A PERIOD OF SMALL CRAFT SPEEDS OVERNIGHT
FRIDAY...HOWEVER WILL NOT ADD ON AN ENDING SMALL CRAFT ADVISORY
HEADLINE ATTM. FLAGLESS ARE CONDITIONS EXPECTED OVER THE WEEKEND AND
EARLY NEXT WEEK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 AM EST FRIDAY FOR
     DCZ001.

MD...GALE WARNING FROM 3 PM THIS AFTERNOON TO 10 PM EST FRIDAY FOR
     MDZ016.

     HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR MDZ003-004-501-
     502.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 AM EST FRIDAY FOR
     MDZ005>007-009>011-013-014-016>018.

VA...GALE WARNING FROM 3 PM THIS AFTERNOON TO 10 PM EST FRIDAY FOR
     VAZ052-055-057.

     HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR VAZ021-025>031-
     036>042-051.

     WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 10 AM EST FRIDAY FOR
     VAZ050-052>057.

WV...HIGH WIND WARNING UNTIL 10 AM EST FRIDAY FOR WVZ050>055-
     501>504.

MARINE...GALE WARNING FROM 3 PM THIS AFTERNOON TO 10 PM EST FRIDAY FOR
     ANZ530>537.

&&

SHORT TERM...
Hazardous weather outlook, Feb 22, 11:15 AM EST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 AM EST THU FEB 22 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1115 AM EST THU FEB 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED ALONG AND WEST OF THE BLUE
RIDGE MOUTAINS FOR THIS AFTERNOON AND TONIGHT. A WIND ADVISORY HAS
BEEN ISSUED FOR THE REMAINDER OF THE AREA. WINDS WILL INCREASE
BEHIND A COLD FRONT PASSING THROUGH THE REGION EARLY THIS AFTERNOON.
PLEASE REFERENCE WBCNPWLWX OR WWUS71 FOR FURTHER DETAILS.

ON THE WATERS...A GALE WARNING IS IN EFFECT STARTING MID
AFTERNOON...AND CONTINUING THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE HIGH WIND WARNING AND WIND ADVISORY CONTINUES THROUGH 10 AM FOR
THE REGION.

A GALE WARNING THROUGH FRIDAY EVENING ON THE TIDAL POTOMAC AND
MARYLAND PORTION OF THE CHESAPEAKE BAY.

THERE IS THE POSSIBILITY OF A WINTRY MIX OF PRECIPITATION SATURDAY
NIGHT INTO EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE REQUESTED TO FORWARD REPORTS OF HIGH WIND GUSTS
OR OBSERVED DAMAGE TO THE NATIONAL WEATHER SERVICE.  THE MAIN
AMATEUR RADIO SKYWARN NET WILL BE ACTIVATED PERIODICALLY THIS
AFTERNOON AND EVENING.

LEE

In the hours before

Special weather statement, Feb 22, 10:30 AM EST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EST THU FEB 22 2007

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-222200-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1030 AM EST THU FEB 22 2007

...RAPID WEATHER CHANGES THIS AFTERNOON AND THIS EVENING...

A COLD FRONT AND STRONG UPPER LEVEL STORM SYSTEM WILL RACE ACROSS THE
AREA THIS AFTERNOON. SHOWERS AND A FEW THUNDERSTORMS WILL
ACCOMPANY THE FRONT AS IT MOVES THROUGH THE AREA. VERY STRONG
WINDS WILL ACCOMPANY THE SHOWERS...AND CONTINUE BEHIND THE FRONT.

SUNNY SKIES AND LIGHT WINDS REMAIN ACROSS THE REGION LATE THIS
MORNING. WEATHER CONDITIONS WILL TAKE A SIGNIFICANT TURN FOR THE
WORSE BEGINNING EARLY THIS AFTERNOON.

THE STRONG WINDS WILL REACH THE INTERSTATE 81 CORRIDOR IN THE
SHENANDOAH VALLEY AROUND 11 AM. WINDS WILL REACH THE URBAN
CORRIDOR IN THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS
BETWEEN NOON AND 1 PM AND SOUTHERN MARYLAND AND THE CHESAPEAKE BAY
BETWEEN 1 AND 2 PM.

WINDS WILL GUST OVER 60 MPH IN THE COUNTIES ADJACENT TO THE BLUE
RIDGE WEST TO THE POTOMAC HIGHLANDS INCLUDING ALL OF THE SHEANDOAH
VALLEY. WIND GUSTS TO 50 MPH POSSIBLE IN SOUTHERN MARYLAND AND
ALONG THE INTERSTATE 95 CORRIDOR INCLUDING THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

MANNING
Special weather statement, Feb 22, 10:40 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1040 AM EST THU FEB 22 2007

DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-VAZ021-025>031-
036>042-050>057-WVZ050>055-501>504-222215-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
INCLUDING THE CITIES OF...WASHINGTON...HAGERSTOWN...FREDERICK...
WESTMINSTER...GAITHERSBURG...COLUMBIA...BALTIMORE...ANNAPOLIS...
WALDORF...ST MARYS CITY...FROSTBURG...CUMBERLAND...STAUNTON...
WAYNESBORO...HARRISONBURG...WINCHESTER...FRONT ROYAL...
CHARLOTTESVILLE...LEESBURG...CULPEPER...MANASSAS...
MANASSAS PARK...FAIRFAX...ALEXANDRIA...FALLS CHURCH...
FREDERICKSBURG...MARTINSBURG...CHARLES TOWN...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
1040 AM EST THU FEB 22 2007

...RAPID WEATHER CHANGES THIS AFTERNOON AND THIS EVENING...

SUNNY SKIES AND LIGHT WINDS REMAIN ACROSS THE REGION LATE THIS
MORNING. WEATHER CONDITIONS WILL TAKE A SIGNIFICANT TURN FOR THE
WORSE BEGINNING EARLY THIS AFTERNOON.

A COLD FRONT AND STRONG UPPER LEVEL STORM SYSTEM WILL RACE ACROSS
THE AREA THIS AFTERNOON. SHOWERS AND A FEW THUNDERSTORMS WILL
ACCOMPANY THE FRONT AS IT MOVES THROUGH THE AREA. VERY STRONG
WINDS WILL ACCOMPANY THE SHOWERS...AND CONTINUE BEHIND THE FRONT.

THE STRONG WINDS WILL REACH THE INTERSTATE 81 CORRIDOR IN THE
SHENANDOAH VALLEY AROUND 11 AM. WINDS WILL REACH THE URBAN
CORRIDOR IN THE BALTIMORE AND WASHINGTON METROPOLITAN AREAS
BETWEEN NOON AND 1 PM AND SOUTHERN MARYLAND AND THE CHESAPEAKE BAY
BETWEEN 1 AND 2 PM.

WINDS WILL GUST OVER 60 MPH IN THE COUNTIES ADJACENT TO THE BLUE
RIDGE WEST TO THE POTOMAC HIGHLANDS INCLUDING ALL OF THE SHEANDOAH
VALLEY. WIND GUSTS TO 50 MPH POSSIBLE IN SOUTHERN MARYLAND AND
ALONG THE INTERSTATE 95 CORRIDOR INCLUDING THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE
LATEST INFORMATION ON THIS POTENTIALLY DANGEROUS WEATHER
SITUATION.

MANNING
Local storm report, Feb 22, 1:07 PM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
107 PM EST THU FEB 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     NON-TSTM WND GST WINTERGREEN             37.88N 78.90W
02/22/2007  M63 MPH          NELSON             VA   MESONET

            ELEVATION 3300 FT.

&&

MANNING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind, 1 high wind. Local standard time, as filed.

Strong Wind, Page

When
February 22, 2:35 PM EST
Where
Page forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Emergency management officials reported several small trees down near Luray, VA., during the afternoon and evening.

Strong Wind, Madison

When
February 22, 3:35 PM EST
Where
Madison forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Emergency Management reported several small trees downed across roadways.

High Wind, Albemarle

When
February 22, 3:40 PM EST
Where
Albemarle forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Trees and power lines were downed across Albemarle County as well as the City of Charlottesville.

Strong Wind, Rappahannock

When
February 22, 3:50 PM EST
Where
Rappahannock forecast zone
Measured
49 kt (56 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Emergency management officials reported several trees downed blocking roads in near Sperryville, VA.

Strong Wind, Augusta

When
February 22, 4:30 PM EST
Where
Augusta forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

A Trained Spotter reported a tree down 7 miles South of Port Republic, VA. A wind gust of 63 mph was estimated.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15715, 15711, 15706, 15716, 15709.